Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hello and thank you for your question to JA. In my own practice (about 23 years) I do not recall cases where Klonopin (clonazepam) was specifically used for attempting suicide.
I have used the medication quite a lot for treating panic disorder and other anxiety problems. What might be relevant in regard to this is that some of the patient treated refer a worsening of depressive symptoms. This is quite rare and may have a meaning in regard to worsening suicidal tendencies
So my answer is: yes in my personal clinical experience if find it to be quite rare.
i understand its used in a risk group for suicide anyway, but just wondered if the medicine itself can elevate risk
you say its rare?
Are you online?
Yes now I received your comments
I say that in my personal clinical experience I did not treat any cases where it would be used for suicide. There are cases where the client refers a worsening of depressive symptoms and in one case there was an insurgence of depressive symptoms. In those cases I have usually told the client to quit Klonopin
You said used for suicide. My son is using it for anxiety, but his "passive suidice" thoughts exist and his psychiatrist said he doubts it the medicine
So he does not feel the medicine is related to his thoughts of suicide, but I am not ever completely convinced.
I said I did not treat cases when the client would have used it to kill himself
Right, thank god
well my opinion is this: there are rare cases when the medicine can cause depressive mood. They are rare.
got you and you have a lot of experience so I feel better about it
anyway keep in mind this important thing
suicidal tendencies are an extremely complex topic
at the moment it is not possible to correlate them for sure with medications
what do you mean with "passive suicide" in the case of your son
He behaved odd, grabbed the gas can after Dad yelled at him and was going to drink it saying it would solve everything. I called suicide hotline, his psychiatrist ect.. Dad fought him to take it away, but later he told me he was going to drink it. I told him not to confuse ending his life with ending his pain. Later Dr./ psychiatrist told us (I believe he knew all along), that he just found out that my son felt like he dont care if he lives or dies and has felt like this for a long time. I know can be a sign of depression
Very sorry to hear that. Is your son also in psychotherapy?
the psychiatrist also does his talk therapy
that is good: it is always important to treat the psychological process behind
was you son suicidal only this time or was he suicidal also other times before?
no this was the only incident but one time i heard him say, after being very upset and going to bed, that he don't care if he never wakes up... he is socially delayed or emotionally about three yrs although he is 18 and a lot of his depression stems from that too.
massive anxiety he has
At drugs.com you can find the main side effects of Klonopin, depression is one. Anyway basing on what you say I do not think that Klonopin can be considered a direct cause of this. I think the main reason is that after having suffered of so painful anxiety for so long he began to have reactive depression symptoms. A person with strong anxiety which last long can slowly become depressed because of the pain caused by anxiety
Reactive depression is a depression coming as a reaction to painful symptoms and that can happen quite often to people who suffer for too long of very strong anxiety
These are my thoughts
i understand crushing anxiety can be very depressing and missing out on all social things most other kids are doing and he is not... So I understand what u mean about reactive depression.
I wish you all the best